CSN Login
Members Online: 3

You are here

Still itching after chemo.

Hodgkinninja
Posts: 14
Joined: Jan 2017

hi my name is Al.  I was diagnosed with classic nodular sclerosis hodgkin. I finished chemo my scans were good and I going through radiation but I am still a little itchy..during the chemo it went away but as soon as we were done with chemo it started to resurface ...is this normal?   I read that for some patients it doesn't go away as fast if ever!  I also have bad psoriasis it seems..  just worried.   I don't know what to think anymore....the chemo and its list of side effects  is ridiculous..i don't what is going on worth my body anymore... 

Hodgkinninja
Posts: 14
Joined: Jan 2017

Anybody (crickets chirping)?

po18guy
Posts: 1083
Joined: Nov 2011

Psoriasis is an auto-immune condition, so it might be relieved somewhat when the chemo suppresses your immune system. There are various skin treatments, from topical steroids to forms of UV-A or UV-B light therapy. This would be worth discussing with doctor or nurse. In extreme cases, a more radical tratment called Extracorporeal Photopheresis (ECP) can be tried. It is similar to kidney dialysis, but treats the T-Lymphocytes in the blood to keep them from attacking the body.  I had horrible pruritis (itching) after a stem cell transplant, and both UV-A and UV-B light therapy were tried, but the ECP was not used as machines were limited and there were patients much worse off than I was. I would light up doctor's phone line until they have a plan for you.

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3495
Joined: May 2012

Ninja,

While Po gave some excellent technical recommendations, I will just reply in a general way to part of what you were asking regarding timetables and side-effects:  How fast or slowly they depart from a patient varies dramatically, from nearly instantaneously, to slowly, to never. 

My adversion to food passed quickly, as did my fatigue.  But  the chemo fog departed very slowly, and the neuropathy never did.  So, while it may not be the answer you desire, and may even seem evasive, there is no norm for what constitutes a "normal" recovery time. Recovery can be strange, even bizarre. When my beard first started coming back, it at first grew on only one side of my face, bu tthen stopped, and then grew only on the other side, and stopped, and eventually (after many months) grew normally on both sides.  All doctors have said that such a thing is inexplicable and unheard of. An oncoliogy nurse told me once that they had a patient for whom chemo changed the color of one of her eyes, but not the other.  One of the drugs scalded my tear ducts once for a few days, and six years later, I have bloodshot eyes all the time.   In other words, expect the odd.... 

But I hope it is sooner rather than later that this itching departs,

max

Kaniksu
Posts: 54
Joined: Nov 2015

i am 11 months past my chemo and for the past 6 weeks I have noticed increased itching and what I initially thought was a bug bite continued to grow into an itchy rash..I will see the Dr on the 16th.  It's funny though , before I knew I had lymphoma I went to the Dr complaining of my whole body sporadicly itching... this is different . Crickets chirping in your ears? They have become my friends!

Hodgkinninja
Posts: 14
Joined: Jan 2017

Thanks for the response..I have a doctors appointment today to check my skin and next with radio/ Onc. If anybody has any questions for me feel free..  I am new here and I wish I would have found and posted here earlier..I did Stanford v with radiation(Tru beam).  If I can help at all please ask.

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3495
Joined: May 2012

I hope your results are all good, Ninja. You may be the first person I've read who used Stanford V, although it is a well-regarded treatment.  Please do advise what you learn, if it is helpful to you,

max

po18guy
Posts: 1083
Joined: Nov 2011

The neuropathy in my hands slowly resolved, but that in my feet never really did. And, this is since 2008. I cannot walk a straight line barefoot. Now, I have developed diabetes from the steroids and the neuropathy is increasing once again. My hands are affected in that I often drop things. My feet are tingly, bordering on painful, all of the time. Will this resolve? According to my history, not in my lifetime. But, I can still walk. Like Max, I am pretty much a physical wreck with spinal problems, knee problems, peripheral neuropathy and now Graft-Versus-Host-Disease from the transplant, but one must be alive to have complaints. All told, life is still worth living.

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3495
Joined: May 2012

As PO is aware, I had severe neuropathy, at times going numb up to the pelvic area.  I did a clinical trail for neuropathy with a drug that failed FDA approval.  Diabetic neuropathy is similiar to chemo neuropathy, but has a slightly differing causality. But diabetic neuropathy does have drugs available for treatment.

I never recovered from my neuropathy, and type with great difficulty, but it is not as bad as it was six years ago. Cold is very bad for my feet, which stay numb roughly to above the ankles now.

But I would get a new port and begin any chemotherapy again tomorrow, if necessary.  The drugs did what was most important: Killed the cancer.

max

Subscribe to Comments for "Still itching after chemo."